Broad spectrum antibiotics are a class of drugs which kill a variety of bacteria, and are typically prescribed to patients when they have an infection with an unidentified bacteria. The use of broad spectrum antibiotics to treat infection is rising in the UK, USA and many other countries, with many people requesting doctors for them. This article will explain what happens in the body when broad spectrum antibiotics are consumed, why this can be dangerous, and how to recovery quickly from its negative effects.
Antibiotics & your digestive system
Broad spectrum antibiotics are often taken orally and pass through the digestive system into the blood, which allows the to exert their effect throughout the body. These antibiotics are designed to kill all bacteria, which includes both probioitcs (beneficial bacteria) and pathogens (harmful bacteria). Probiotics, and a range of other bacteria have been colonizing the digestive system from birth, and over the years have developed into a very complex and diverse ecosystem with a huge variety of bacteria (some good, some bad and some neutral). The probiotics keep the population of ‘bad’ bacteria low, support our immune system, aid with digestion and promote overall health. Unfortunately, the probiotics are more susceptible to the effects of antibiotics than the majority of pathogens, meaning a course of antibiotics will kill almost all the probiotic population. Some pathogens such as C.difficile (which is present in everyone digestive system) is very resistant to the effects of antibiotics and can form antibiotic resistant spores – allowing it to survive most courses of antibiotics. This often leaves the digestive system in an unbalances state, where pathogens outnumber the probiotics – this is bad for digestive system health and overall health.
Antibiotic associated illness
Shortly after a course of antibiotics many people will experience the most common ailment associated with antibiotics – antibiotic associated diarrhoea (AAD). C.difficile is the primary cause of this, as it is so quick to repopulate the digestive system and produces a number of toxins which will cause diarrhoea. This is often accompanied by feeling bloaty/ gassy and general digestive discomfort. If untreated, AAD can progressively worsen, and ultimately lead to death, although discomfort it likely to be so extreme before this point you will seek treatment.
Irritable bowel syndrome (IBS) has also been linked to the use of broad spectrum antibiotics, although they are not the only cause. The symptoms of and severity of IBS can vary from periods of mild stomach discomfort to headaches, blood in stools, diarrhoea and even vomiting.
How to correct the damage
The easiest way to prevent the damage of broad spectrum antibiotics is avoid using them to being with. However, in some circumstances antibiotics may be the best course of action, and in this case it is important to rectify the damage they do to your body as soon as possible. After the course of antibiotics is over (there is no point in doing this during the course of antibiotics) you should try and consume a combination of probiotics drinks, yoghurt and probiotics supplements. There are also a few food which contain prebiotics (such as fruits and vegetables), which selectively promote the activity and growth of probiotic bacteria.
Broad-spectrum antibiotics are being used too often in modern medicine, and because of their potential negative health affects should only be taken as when they are needed. As probiotics are move vulnerable to antibiotics, it is important to quickly repopulate the digestive system with them. This can be done by eating foods high in probiotics and prebiotics such as yoghurts, fruits/ vegetables and even prebiotic/ probiotic supplements.
You can find more information on probiotics/ prebiotics here.
Christina M Surawicz (2003). Probiotics, antibiotic-associated diarrhoea and Clostridium difficile diarrhoea in humans. Best Practice & Research Clinical Gastroenterology.17 (5) 775–783.
Lynne V. McFarland (2009). Evidence-based review of probiotics for antibiotic-associated diarrhea and Clostridium difficile infections. Anaerobe.15 (6) 274–280.
Jennifer A.J, Maddena, B et al. (2005) Effect of probiotics on preventing disruption of the intestinal microflora following antibiotic therapy: A double-blind, placebo-controlled pilot study International Immunopharmacology. 5 (6) 1091–1097.